CRT-D and Warafarin

Hi Guys

For more than a year I have the CRT-D and it seems to work, at least I have no complaints of feeling my heartbeat making overtime or skipping beats

Before this I never had blood clotting but since the machine is implanted the doctors put me on warfarin; to 'reduce the event of bloodclotting'

I do not really understand that if I never had bloodclotting, spend 5-6 days a week in the gym, why I now do have to take a chemical..

Any suggestions, other CRT-D holders that have to use the bloodclotting?

thanks for any reaction

Martin

 


8 Comments

CRT-D and Warafarin

by Martino - 2024-01-25 22:24:05

I just read this on the internet

Conclusions: Our findings suggest that implantation of CRT-Ds without interruption of warfarin therapy in patients at high risk of thromboembolic events is a safe alternative to routine bridging therapy.

Given my gym routine I highky doubt I am obese and are at risk for thrombosis

 

 

Keep questioning...

by R2D2 - 2024-01-26 00:10:55

I have a CRT-D as well and have never been told to take Warfarin. I take one baby aspirin a day. Definitely question this decision, maybe even get a second opinion. 

re; keep questioning

by Martino - 2024-01-26 00:30:58

Yeahm I am allergic for Aspirine (and nsaids) servere allergic reactions

But I recently changed hospital and therefore doctor and I will ask his opinion

It could be due to my allergy

Warfarin

by Gemita - 2024-01-26 02:05:15

Martino,

Firstly I am sure your doctors wouldn’t put you on Warfarin without good reason?  You need to ask your doctor why exactly you are required to take Warfarin?

Looking over your history it would appear you had a stent placed in June 2022.  Usually after a stent they place a patient on an anti platelet medication like Aspirin or Clopidogrel to protect against ‘stent thrombosis’.  I see no mention in your history that you were ever given an anti platelet although I see you are allergic to Aspirin.  

Further, a patient might need to take an anticoagulant like Warfarin if they have an arrhythmia like Atrial Fibrillation, a deep venous thrombosis, a pulmonary embolism or after placement of heart valves.  

There are newer types of anticoagulants around today like Apixaban which do not require avoidance of certain foods or frequent testing of your INR levels like Warfarin.  INR levels measure the time it takes our blood to clot. You could ask your doctors if you could take Apixaban or one of the other newer direct oral anticoagulants instead of Warfarin, although the higher cost may be a factor to consider.  Some patients with prosthetic heart valves or other health conditions who are at an increased risk for thrombotic events may only be able to take Warfarin however.

You will not be taking Warfarin because of your CRT-D device, but I suspect you will be taking Warfarin because of the reason for your CRT-D device which your doctor can best answer?

I know you are not in the UK, but the attached link might be helpful.  You should "copy and paste" into your browser to open:-

https://www.bhf.org.uk/informationsupport/heart-matters-magazine/medical/drug-cabinet/warfarin

I agree with Gemita; However

by Good Dog - 2024-01-26 06:56:22

I agree with Gemita. I think she is correct in that you need to ask why it is prescribed. However, it really pisses me off when a doctor prescribes something and does not take the time to explain exactly why! Maybe he did and you missed it. I hope that is the case. However, even my veterinarian explains the why, what to expect and the alternatives for newly prescribed medication. Sometimes I just think doctors do not believe we are worthy or maybe they think someone else will explain? Or maybe they are just too busy? Don't know, but it happened to me at the Cleveland Clinic. They just brought me pills before and after my surgery and told me to take them. No explanation. I suppose I should have asked, but I figured they are trying to save my life, so what is the point. However, when I was released, they gave me a prescription for the same pills with again; no explanation. Thanks to Dr. Google I figured it out. Thing is; Warfarin is one of those drugs you need to understand. Side-effects can be pretty serious. Yeah, you need to ask.....

Dave

My experience with Warfarin

by LondonAndy - 2024-01-26 18:51:48

I've been on Warfarin for 10 years, as i have a mechanical aortic valve and this helps the blood to flow smoothly through the valve, greatly reducing the risk of blood clots. If you are at risk of clots and yet alergic to Aspirin, Warfain is a reasonable alternative and very safe, though it does need regular monitoring to ensure the dose level is appropriate: too much Warfarin and you become at risk of more bleeding. These days the blood test is a finger prick of blood on a test strip in a machine, with results in seconds.

It is not a blood thinner! It increases the time for coagulation. They talk of "INR" - International Normalised Ratio. An INR of 1 is a normal person unmedicated. An INR of 2 means that it would take twice as long to stop bleeding as a normal person. 

Hope this info helps.

thanks

by Martino - 2024-01-27 20:49:38

Thanks for the good advises.

@Gemita, i do have AF and take cordarone for that, so not sure if warfarin is needed as well

The stent was place as hospital when they ran the check before operation found some hard plaque in the artery. Funny enough they did the same test 1-2 years before and I was clean and doctor teling me that it takes 4-5 years for plaque to build. I live in Thailand by the way and surgery was performed by on of the top dogs here.

Good Dog;

I more or less have the same issue, meds are give without a clear explanation. Next week I have my routine visit one per 3 months and I will ask about the why.... INR will be measured as well as cholestorl (never an issue) and other standard checks

Week after I have to come back for checking of the INR

I have the D in CRT-D for free and no particular reason, it has never acted up, I never had any funny experiences and they told me, take it as an extra.....

Well TIT (This Is THailand) and I take it with a smile

But I will bother the new cardiologist with my medication queries

Thanks all for your reactions, very informative

 

 

Af and blood thinners

by atiras - 2024-01-28 16:10:14

AF is a major risk factor for strokes even if somebody is asymptomatic. That's why Warfarin or one of the newer blood thinners is needed. They don't affect the AF  but they reduce the risk of blood clots forming in the atria because they're not emptying properly. If a blood clot does form and then gets carried to the brain or lungs thats very bad news.

I'll second what LondonAndy said about the importance of regular monitoring with Warfarin. 40 years ago (things have changed since then) my mother died of undiagnosed internal bleeding because she wasn't monitored. It isnt an issue with the newer drugs like rivoroxaban.

 

You know you're wired when...

You have a new body part.

Member Quotes

I live an extremely normal life now and my device does NOT hinder me in any way.